Is hemodialysis effective in thallium poisoning
August 25, 2012, 10:35 pm
This case report emphasizes an important clinical point. The case describes a 36-year-old man who presented to hospital with vomiting and abdominal pain 45 minutes after ingesting an unknown amount of thallium rodenticide.
Treatment included supportive care, Prussian blue, and multidose activated charcoal. Despite this therapy, he developed increasing renal insufficiency on day 3, and then shock and acidosis on day 5. At that time continuous renal replacement therapy. Two hours after CRRT was started, the patient suffered a ventricular fibrillation arrest from which he could not be resuscitated.
Thallium is an extremely toxic heavy metal. Although its marketing as a rat poison has been banned in the U.S. since 1965, the patient apparently had access to an old container.
Aside from supportive care, there are three possible specific treatments for thallium toxicity. Since thallium undergoes enterohepatic and enteroenteric circulation, and binds readily to charcoal, multidose activated charcoal offers theoretic benefit and has been proved effective in animal models. Prussian blue can trap thallium in exchange for potassium; oral doses will maintain a concentration gradient and promote diffusion of thallium into the gut.
The third possible treatment is hemodialysis. Although thallium is not protein bound, it has a relatively high final volume of distribution of 3.6 L/kg, suggesting limited benefit from hemodialysis. However, it is important to realize that thallium has complex kinetics, and during the first hours after ingestion much of the poison will be in the central compartment where it could be susceptible to hemodialysis. The use of hemodialysis was not considered in this case until the patient became too unstable to tolerate it. The authors conclude that although the efficacy of dialysis in thallium toxicity has not been established, “[i]f hemodialysis is to make a difference, then logic would dictate that it be started as early as possible”.